Oxycodone Withdrawal Symptoms – Causes and Treatment
The cause of some of the highest overdose death statistics can be explained by the abuse of opioids, which includes heroin and prescription pain relievers such as Oxycodone. Frightening overdose statistics indicate that 115 people are dying each day in the opioid crisis, according to 2017 CDC reports. One of the elements of substance abuse that prevent people from being able to quit is oxycodone withdrawal symptoms. Not only are the symptoms overwhelming, but a relapse after a lowered tolerance greatly increases the risk of overdose.
In this article, we’ll examine the causes of oxycodone withdrawal symptoms and provide safe solutions to overcoming them.
Causes of Oxycodone Withdrawal Symptoms
Oxycodone withdrawal symptoms are in essence the way your body responds to first becoming used to a substance and then having that substance no longer present.
Your body is always looking for a safe balance. When oxycodone is used to excess, or in a way that isn’t prescribed, then the person’s body will adjust to the effects of the substance so that it has less of an effect on important systems such as brain function. Over time, the person’s body becomes so adjusted that if oxycodone use were to suddenly stop, there are various effects that occur, known as oxycodone withdrawal symptoms. Ultimately, withdrawal symptoms are what occur as the person’s body goes from this keyed-up state to a normal one.
Specific Withdrawal Symptoms from Oxycodone Addiction
A person who experiences withdrawal symptoms, which is caused by dependence, is also likely to be addicted to the drug. The common oxycodone addiction effects, or withdrawal symptoms, are as follows:
- Accelerated heart rate
- Chills across the skin
- Sleep disturbances such as insomnia and trouble staying asleep
- Poor appetite
- Constantly runny nose and watery eyes
- Pain throughout the muscles and joints
- Excessive yawning
- Profuse sweating
Generally, the first oxycodone addiction effects that are experienced during withdrawal start about 4 to 6 hours after the last oxycodone dose. These symptoms peak roughly 72 hours from stopping and can continue to be a problem for 7 to 10 days. This timeline is based on a person who has become dependent on the drug.
Opiate Detox Programs
As previously mentioned, a return to substance abuse in order to avoid the overwhelming symptoms is a very real possibility. The danger with this is that a person’s tolerance has lowered and the amounts they are used to taking can now be enough to cause an overdose. For this and other reasons, opiate detox programs are the safest and most effective way to get through the symptoms of withdrawal.
An opiate detox program is one which uses medications to assist in the process of withdrawal. Following an assessment of a patient’s needs and health status, various medications such as naltrexone, methadone as well as non-opioid based medications such as Lucemyra are administered. The use of these medications helps to alleviate the most severe symptoms, including cravings. Some of the medications can also be very effective in an outpatient detox program because they prevent opioids from taking an effect, thereby reducing the possibility of relapse.
However, the risk of relapse once the detox program is complete is still high because addiction is a relapsing disease that requires management. Without therapy and other treatment programs, the skills required for long-term sobriety can be lacking, leading to a higher chance of relapse.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.